Evidence of Altered Cardiac Electrophysiology Following Prolonged Androgenic Anabolic Steroid Use

Nicholas Sculthorpe, Fergal Grace, Peter Jones, Bruce Davies

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

The non-therapeutic use of androgenic anabolic steroids (AAS) is associated with sudden cardiac death. Despite this, there is no proposed mechanism by which this may occur. Signal-averaged ECG (SAECG) allows the assessment of cardiac electrical stability, reductions of which are a known risk factor for cardiac arrhythmias. The aim of the present study was to examine cardiac electrical stability using SAECG in a group (n = 15) of long-term AAS users (AAS use 21.3 +/- A 3.1 years) compared with a group (n = 15) of age-matched weight lifters (WL) and age-matched sedentary controls [C (n = 15)]. AS, WL and C underwent SAECG analysis at rest and following an acute bout of exercise to volitional exhaustion. SAECGs were analyzed using a 40 Hz filter and were averaged over 200 beats. Results indicate a non-significant trend for increased incidence of abnormal SAECG measures at rest in AS (P = 0.55). However, AS demonstrated a significantly higher incidence of abnormalities of SAECG following exercise than C or WL (P < 0.05). In conclusion, the higher incidence of abnormal SAECG measurements immediately post-exercise in the AAS group places them at a greater risk of sudden death. The present study provides a strong contraindication to the use of AAS.
Original languageEnglish
Pages (from-to)239-243
JournalCardiovascular Toxicology
Volume10
Issue number4
DOIs
Publication statusPublished - Dec 2010

Keywords

  • Late ventricular potentials (LPs)
  • Androgenic anabolic steroids (AAS)
  • Signal-averaged electrocardiogram (SAECG) arrhythmias
  • Sudden cardiac death (SCD)
  • Left ventricular hypertrophy (LVH)

Cite this